Alert archive / Georgia / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 141, NWS Columbia, SC

June 9, 2011McDuffie County, Georgia

NWS Columbia, SC issued this severe thunderstorm warning at Jun 9, 2011, 7:36 PM EDT for McDuffie County, Georgia. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 9, 2011, 7:36 PM EDT (23:36 UTC)
Expired
Jun 9, 2011, 8:15 PM EDT
In force
39 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

County McDuffie County, GA

What was reported inside it

TimeReportWhereRemark
Jun 9, 7:40 PM EDTTSTM WND DMGThomson, GAA COUPLE OF TREES DOWN ALONG MT.PLEASANT ROAD IN THOMSON

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 11.6 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2011-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 830 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2011-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -56 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
830 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
1434 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-56 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

618 
WUUS52 KCAE 092336
SVRCAE
GAC189-100015-
/O.NEW.KCAE.SV.W.0141.110609T2336Z-110610T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
736 PM EDT THU JUN 9 2011

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN MCDUFFIE COUNTY IN EAST CENTRAL GEORGIA

* UNTIL 815 PM EDT

* AT 730 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  THOMSON. THIS STORM WAS NEARLY STATIONARY.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE THOMSON

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.

&&

LAT...LON 3363 8262 3365 8252 3364 8248 3333 8240
      3335 8246 3333 8249 3336 8253 3336 8255
      3338 8254 3341 8255 3344 8258 3360 8265
      3361 8265
TIME...MOT...LOC 2336Z 283DEG 2KT 3350 8255

$$

LM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 7:26 PM EDT, 10 minutes earlier.

Area forecast discussion, Jun 9, 7:26 PM EDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
724 PM EDT THU JUN  9 2011

.SYNOPSIS...
UPPER-LEVEL RIDGING AS WELL AS SURFACE HIGH PRESSURE WILL REMAIN
OVER THE AREA THROUGH SATURDAY KEEPING TEMPERATURES ABOVE NORMAL.
A FRONTAL BOUNDARY WILL PUSH THROUGH BY MONDAY...BUT TEMPERATURES
WILL REMAIN QUITE WARM.

&&

.NEAR TERM /THROUGH FRIDAY/...
UPDATE AS OF 520 PM: PULSE-TYPE THUNDERSTORMS POPPING UP MAINLY
ACROSS THE UPSTATE WITH JUST A FEW SHOWERS ACROSS THE CENTRAL
MIDLANDS. NEAR TERM POPS LOOK REASONABLE AS CONVECTIVE ACTIVITY IS
NEARLY STATIONARY OR MOVING VERY SLOWLY. ACTIVITY SHOULD DIMINISH
BY AROUND SUNSET. PREVIOUS DISCUSSION: A LEE TROUGH HAS SET UP
ACROSS THE CENTRAL MIDLANDS...BENEATH THE PERSISTENT UPPER RIDGE.
CONVECTION ALREADY ONGOING IN THE MOUNTAINS AND INTO CENTRAL
GEORGIA WHILE SKIES REMAIN MOSTLY CLEAR ACROSS THE FORECAST AREA
EXCEPT FOR SOME OLD CONVECTIVE DEBRIS CLOUDS IN THE CSRA. DESPITE
MODERATE INSTABILITY AND ADEQUATE LOW LEVEL MOISTURE FROM THE
SURFACE THROUGH 700MB...CONVECTIVE TEMPERATURES ARE RELATIVELY
HIGH AND THERE IS NOT MUCH FORCING FOR CONVECTION. WINDS ALOFT ARE
GENERALLY LESS THAN 15 KTS UP THROUGH 300MB SO DO NOT EXPECT MUCH
MOVEMENT FROM STORMS DEVELOPING IN THE UPSTATE. ANY STORMS THAT
DEVELOP SHOULD BE PULSE IN NATURE AND NEW DEVELOPMENT WOULD LIKELY
OCCUR ON OUTFLOW BOUNDARIES.

HAVE INCLUDED A SLIGHT CHANCE MAINLY WEST OF THE I-20 CORRIDOR
LATE AFTERNOON AND INTO THE OVERNIGHT HOURS AS MODELS INDICATE
CONVECTION EXPANDING EASTWARD INTO THE MIDLANDS LATE EVENING BUT
CONFIDENCE IS LOW. OVERNIGHT LOWS SHOULD AGAIN BE IN THE UPPER 60S
TO LOWER 70S. THERE HAVE BEEN REPORTS OF SMOKE AND REDUCED
VISIBILITIES ALONG THE I-20 CORRIDOR BETWEEN CAE AND AGS AND WITH
LITTLE WIND FLOW AND MIXING EXPECT THIS TO CONTINUE OVERNIGHT INTO
FRIDAY.

THE UPPER RIDGE REMAINS THE DOMINANT FEATURE ON FRIDAY WITH YET
ANOTHER 90 DEGREE DAY EXPECTED AND MAINLY ISOLATED CHANCES OF
CONVECTION.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
WEAK UPPER RIDGING REMAINS INTO FRIDAY.  WITH ONLY WEAK FORCING
ACROSS THE REGION FROM THE LATE AFTERNOON CARRYING INTO THE EVENING
HOURS ON FRIDAY NIGHT...WILL CARRY SLIGHT CHANGE ACROSS THE WEST FOR
A FEW HOURS...THEN BECOMING A DRY FORECAST FOR THE REMAINDER OF THE
FRIDAY NIGHT TIME FRAME.  MOVING INTO SATURDAY...RIDGE TRIED TO MOVE
EAST AS LOW PRESSURE THAT HAS BEEN IN THE GULF BEGINS TO MOVE
NORTH.  MOISTURE MAY BE ON THE INCREASE ACROSS THE WESTERN
AREAS...SO BEST CHANCE FOR SHOWERS OR STORMS WILL REMAIN ACROSS THE
UPSTATE SATURDAY AFTERNOON AND EVENING.  TEMPERATURES WILL REMAIN IN
THE LOW TO MID 90S DURING THE AFTERNOONS...WITH LOWS IN THE UPPER
60S TO AROUND 70.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
UPPER LEVEL RIDGE WILL BEGIN TO BREAK DOWN SOME ON SUNDAY...AND INTO
MONDAY...AS TROUGH PATTERN TRIES TO TAKE HOLD ACROSS THE EAST. DO
EXPECT A WEAK FRONT TO PUSH THROUGH MONDAY...BRINGING A SLIGHT
CHANCE FOR PRECIP ALONG WITH IT.   TROUGH PATTERN SHOULD REMAIN
THROUGH THE END OF THE WEEK.  IN GENERAL...NOT MUCH CHANGE IN THE
TEMPS FOR THE LONG TERM...WITH HIGHS IN THE LOWER TO MIDDLE 90S FOR
DAYTIME HIGHS WITH OVERNIGHT LOWS IN THE MIDDLE 60S TO AROUND 70.
POPS WILL REMAIN IN THE ISOLATED CATEGORY DURING THE AFTERNOON HOURS
EACH DAY.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
LOW CONFIDENCE FOR MVFR VSBYS CAE/CUB/DNL DUE TO HAZE/FOG THROUGH THE
EVENING HOURS INTO FRIDAY. AN ISOLATED STORM IS POSSIBLE BUT HAVE
NOT INCLUDED IN FORECAST DUE TO LOW PROBABILITY. GENERALLY LIGHT
WINDS WITH SURFACE TROUGH OVER THE AREA. FOG DEVELOPMENT IS POSSIBLE
DURING THE PREDAWN HOURS. ONLY CONFIDENT ENOUGH TO FORECAST MVFR VSBYS
AT AGS/OGB ATTM. COULD SEE CONVECTIVE DEBRIS CLOUDS MOVE INTO THE AREA
FROM THE NORTHWEST THIS EVENING. CLOUD BASES ABOVE 5000 FEET.

EXTENDED AVIATION OUTLOOK...AREAS OF MVFR OR IFR FOG POSSIBLE DURING
THE EARLY MORNING HOURS.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Jun 9, 4:01 AM EDT, 15 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
401 AM EDT THU JUN 9 2011

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-100815-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
401 AM EDT THU JUN 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 10:06 AM EDTSpecial Weather StatementCAERichmond114 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.